Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 283, NWS Morristown, TN

August 3, 2012Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2012, 2:34 PM EDT for Greene County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 2:34 PM EDT (18:34 UTC)
Expired
Aug 3, 2012, 3:15 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Greene County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:50 PM EDTTSTM WND DMGGreeneville, TNA COUPLE TREES AND SEVERAL LARGE TREE LIMBS DOWN.
Aug 3, 3:10 PM EDTTSTM WND DMG3 N Greeneville, TN2 BARNS DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS54 KMRX 031834
SVRMRX
TNC059-031915-
/O.NEW.KMRX.SV.W.0283.120803T1834Z-120803T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...

* UNTIL 315 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES 
SOUTHWEST OF GREENEVILLE...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE...TUSCULUM...CEDAR CREEK...CAMP CREEK AND CHUCKY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3604 8261 3606 8264 3600 8277 3596 8278
      3592 8282 3594 8285 3594 8289 3609 8305
      3640 8263 3637 8262 3618 8265 3614 8264
      3607 8258
TIME...MOT...LOC 1834Z 243DEG 12KT 3604 8293

$$

17
1 follow-up statement
123 
WWUS54 KMRX 031856
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT FRI AUG 3 2012

TNC059-031915-
/O.CON.KMRX.SV.W.0283.000000T0000Z-120803T1915Z/
GREENE TN-
256 PM EDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR GREENE COUNTY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GREENEVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE...TUSCULUM...CAMP CREEK AND CHUCKY.

LAT...LON 3604 8261 3606 8264 3600 8277 3596 8278
      3592 8282 3594 8285 3594 8289 3609 8305
      3640 8263 3637 8262 3618 8265 3614 8264
      3607 8258
TIME...MOT...LOC 1856Z 243DEG 12KT 3614 8286

$$
17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:53 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 3, 1:53 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT FRI AUG 3 2012

.AVIATION...MVFR CONDITIONS AND A FEW THUNDERSTORMS EARLY IN THE
PERIOD AS THE REMNANTS OF THUNDERSTORM COMPLEX TRACKS THROUGH THE
TAF SITES. BUT MORE THUNDERSTORM ACTIVITY SHOULD DEVELOP DURING THE
AFTERNOON. BRIEF MVFR OR LOWER IS A POSSIBLE IF TSRA PASS DIRECTLY
ACROSS A TAF SITE.  PATCHY FOG POSSIBLE TONIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Aug 3, 4:25 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EDT FRI AUG 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
425 AM EDT FRI AUG 3 2012 /325 AM CDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL
KENTUCKY AND MIDDLE TENNESSEE WILL TRACK SOUTHEAST TODAY...AND
AFFECT EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH
CAROLINA BY THIS AFTERNOON.

A FEW STRONG STORMS AND ISOLATED SEVERE STORMS ARE POSSIBLE...
WITH THE MAIN THREATS BEING GUSTY WINDS OF 50 MPH OR HIGHER...
HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS IN EXCESS OF 1
INCH PER HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

INCREASING MOIST AND UNSTABLE AIR WILL ONCE AGAIN PRODUCE SCATTERED
THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS MAY BE STRONG AND
PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL
RAINS.

FOR SUNDAY...A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED
MOIST AND UNSTABLE AIR. AS THE FRONT APPROACHES THE TENNESSEE
VALLEY DURING THE LATE AFTERNOON AND EVENING EVENING...SOME OF THESE
STORMS MAY BECOME SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Aug 3, 2:22 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI AUG 3 2012

TNZ040>043-031900-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
222 PM EDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
300 PM EDT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARROTTSVILLE...OR 11 MILES
EAST OF NEWPORT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE...
TUSCULUM...CEDAR CREEK...CAMP CREEK AND CHUCKY.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:24 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane3 hr
Aug 3, 3:01 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins29 min
Aug 3, 3:19 PM EDTSevere Thunderstorm WarningMRXCocke, Greene41 min
Aug 3, 3:22 PM EDTSevere Thunderstorm WarningMRXGreene, Washington38 min
Aug 3, 3:38 PM EDTAreal Flood AdvisoryMRXCocke, Greene112 min
Aug 3, 3:43 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan47 min
Aug 3, 3:56 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hancock, Hawkins, Sullivan, Washington64 min
Aug 3, 4:37 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan, Washington53 min
Aug 3, 4:56 PM EDTAreal Flood AdvisoryMRXUnicoi2 hr
Aug 3, 5:13 PM EDTAreal Flood AdvisoryMRXCarter, Sullivan, Washington2 hr
Aug 3, 6:54 PM EDTAreal Flood AdvisoryMRXUnicoi111 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.